People's Pharmacy

People's Pharmacy

December 29, 2006|By Joe Graedon and Teresa Graedon

I want to let you know that hormone replacement therapy (HRT) can have very serious side effects. Between 1996 and 1998, I took HRT under the advisement of my obstetrician/gynecologist. She told me that the benefits of taking HRT outweighed the risks and that it would protect my heart. The dose I took was very low.

In May 1998, I drove myself to the emergency room, where I was diagnosed with deep vein thrombosis (blood clots from my calf to my groin) and also a number of blood clots in my lungs. The emergency room doctor said, "The good thing is that you are still with us." That let me know the gravity of the situation. After many tests, I was told that the blood clots in my legs were caused by HRT.

I was hospitalized for a week. I hope you pass this information along to anyone who is taking HRT or birth control pills. They can be very dangerous. They nearly took my life.

The hormones in HRT and birth control pills can increase the risk for blood clots. If the clots break loose from the legs, they can lodge in the lungs and cause a potentially life-threatening condition. You were lucky.

Although most women can take hormones with minimal risk, some may experience heart attacks or strokes because of blood clots. The Ortho Evra birth control patch comes with a warning that it releases more estrogen into the bloodstream than typical birth control pills. This may increase the risk for blood clots.

I have been suffering crippling pain at night from lower-leg cramps. I tried all the popular remedies, even prescription quinine. Nothing helped.

Recently I stopped taking Vytorin, a drug my doctor prescribed to control cholesterol. The pain seems to have disappeared. Have others reported such an experience with statin drugs?

Muscle pain and cramps have been reported as side effects of statin cholesterol-lowering drugs. We cannot tell you whether your symptoms were caused by the simvastatin ingredient in Vytorin, but you should discuss this with your physician. Discontinuing such medication, however, may increase your risk of experiencing a heart attack.

Like the man whose wife complained about him becoming addicted to Nicorette, I also used this gum and became addicted to the nicotine in it. In an effort to break the "gum" habit, I resorted to the nicotine-containing Commit lozenge and became addicted to that as well. I felt that the craving for the gum and the lozenge was stronger than the craving for cigarettes.

To break this vicious oral cycle, I used a low-nicotine patch for a couple of weeks and chewed regular gum. It worked. I am now nicotine-free and have been for many years. My doctor recommended the patch when I asked him how to extricate myself from the gum.

Thanks for the helpful tip on overcoming nicotine cravings. Research shows that smokers may need to make several attempts to conquer their addiction, but if they continue the efforts they are often successful.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.